MAUDE Adverse Event Report: LSI SOLUTIONS, INC. COR-KNOT; COR-KOT MIS DEVICE

LSI SOLUTIONS, INC. COR-KNOT; COR-KOT MIS DEVICE
Model Number 030800
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 02/05/2025
Type of Reportable Event Death
Event or Problem Description
The hospital verbally reported that a patient had undergone a surgical mitral valve replacement procedure where a cor-knot® mis device was used to secure suture during the operation.The verbal report was that a scrub nurse was having difficulty loading the cor-knot® device.It was also reported that the device appeared to cut the suture but did not crimp a titanium fastener onto the suture and, therefore, could not be used.It is unknown whether the surgeon subsequently used a different cor-knot® device to secure suture or if the surgeon switched to hand-tied knots for securing the suture.The patient was reported to have been sent to the intensive care unit (icu) after leaving the operating room (or).The patient was described as "a very sick patient" at that time.The patient later expired in the icu.
 
Additional Manufacturer Narrative
The event as reported in section b5 occurred on february 5, 2025.On february 24, 2025, our first date of awareness for this report, a representative of the hospital called one of our sales representatives saying that there had been an issue with a cor-knot® mis device used during a surgical procedure.The hospital representative asked us to have a call with the surgeon in question.Our regional sales manager spoke to the surgeon on the same day (on (b)(6) 2025).It was reported during this call that a cor-knot® device had appeared to cut suture but did not crimp a titanium fastener onto the suture.The surgeon wanted to know if it was possible for the cor-knot® device to cut suture without crimping a fastener onto the suture.(it is not possible, as will be explained in more detail below.) we were also informed that the patient was later sent to the icu after leaving the or.The patient was described as "a very sick patient," and we were further informed that the patient later expired in the icu.There is no known or probable connection between the cor-knot® device and this outcome, nor has such an allegation been made or intimated.The surgeon further shared that he continues to use cor-knot® devices in his surgical procedures.In order to better understand the answer provided to the surgeon, it is helpful to understand how the cor-knot® mis device is used.The cor-knot® mis device uses titanium fasteners to secure suture in the approximation of soft tissue and prosthetic materials.In practice, the user loads a cor-knot® quick load® unit comprising a hollow cor-knot® titanium fastener and a wire snare into the distal tip of a cor-knot® mis device.The cor-knot® mis device is designed to hold the loaded cor-knot® fastener until it is later crimped by the device.The user then pulls the snare to draw suture ends through the titanium fastener loaded in the cor-knot® mis device.The snare is set aside, and the user gently slides the distal tip of the loaded cor-knot® mis device over the suture down to a targeted site.The user orients the device appropriately and tensions the suture as desired.The user then squeezes a lever on the cor-knot® mis device to crimp the titanium fastener onto the suture and gently tugs the suture to trim the suture tails against an internal cutting blade that moves into a cutting position after the titanium fastener is crimped.The resultant crimped cor-knot® fastener secures the suture.The user releases the cor-knot® mis device lever which was previously squeezed to crimp the cor-knot® titanium fastener onto the suture, ensuring that the lever is fully released.At this point, the crimped cor-knot® fastener is no longer held by the cor-knot® mis device, and the cor-knot® mis device can be withdrawn from the crimped fastener.The crimped fastener secures the suture on which it was crimped.Considering the report associated with this incident, that the suture appeared to be cut but the titanium fastener did not crimp, it is important to note that as the cor-knot® mis device lever is squeezed, it causes a rod to slide distally within the cor-knot® mis device shaft.As the rod moves distally, it engages a mechanism which crimps a titanium fastener onto suture loaded therein.An internal cutting blade moves with the rod as the rod actuates the crimping mechanism, and, after the fastener is crimped, the blade reaches a position where the suture ends extending from the crimped titanium fastener can be drawn against the cutting blade by the user.At this point, a gentle tug of the suture ends causes the suture to be trimmed against the blade which has been moved into cutting position.Since the internal rod that moves within the device shaft controls the sequence of crimping and then cutting, it is not possible for the cor-knot® device to cut the suture before crimping the titanium fastener onto the suture.If the rod does not move far enough to crimp the fastener, the blade does not reach a position where the suture can be cut by the cor-knot® device.We have inquired with the hospital regarding the availability of the complaint device so that we might have an opportunity to evaluate the device.Unfortunately, the hospital informed us that the cor-knot® devices (two come in one kit) were discarded and are unavailable for evaluation.Although we are not able to evaluate the cor-knot® mis devices, the design of the cor-knot® mis device, described above, is such that the device cannot cut the suture without first crimping the titanium fastener onto the suture.Therefore, it is highly likely that the suture broke due to the tension applied to the suture before the cor-knot® mis device lever was actuated to crimp the titanium fastener onto the suture.This could either have been because the suture was inadvertently over-tensioned, or the suture was already weakened in some fashion and broke under normal tension.In either case, the breaking of the suture under tension was likely perceived as if the cor-knot® device cut the suture without crimping the titanium fastener.However, as noted above, the cor-knot® device lever could not have been squeezed because, if it had been squeezed, the titanium fastener would have first been crimped and then the suture tails trimmed.In this case, we can be sure the cor-knot® mis device lever was not squeezed because it was reported that the titanium fastener was not crimped.Therefore, since the cor-knot® mis lever was not squeezed, the device could not have cut the suture.In a situation where the suture broke before it was secured, as was reported here, the normal course would be to replace the broken suture with a new suture and resecure the replacement suture.In the case on (b)(6) 2025, surgical procedure, we do not know if the surgeon used a different cor-knot® mis device to secure a replacement suture or if the surgeon used a hand-tied knot to secure the replacement suture.However, as noted earlier, the surgeon did share that he continues to use cor-knot® devices in his surgical procedures.Our sales representatives also visited the hospital on (b)(6) 2025 for a follow-up discussion.Although the surgeon was not available during this visit, our representatives were able to speak with one of the nurses.At this time, we learned of a second aspect of the reported complaint: that the scrub nurse on (b)(6) 2025 surgical procedure had difficulty loading the cor-knot® device.As noted, above, the complaint devices are not available for evaluation, so we are not able to assess the loading performance of the complaint devices.If the devices could not be loaded at all, they would not have been able to be used, however this does not appear to be the case since the loaded devices were passed to the surgeon.Even though it is typically a scrub nurse who loads the cor-knot® mis device during a surgical procedure, the surgeon is instructed in the device instructions for use to ensure that the titanium fastener is fully loaded before using the device.Ultimately with this complaint, the device lever was not actuated because the cor-knot® fastener was reported to remain in the device tip but was not crimped.Therefore, the reported difficulty loading does not appear to be relevant to the overall complaint because the device was ultimately loaded.Regarding the patient, we have no information about any patient history or the course in the or that may have caused the patient to be "very sick," or post-mortem analysis, or autopsy reports at this time.It is not possible to determine the reason or reasons for why this patient expired.There is no information known to us to suggest that the cor-knot® device or fastener failed.In fact, the intact, uncrimped fastener suggests that the cor-knot® device was never actuated.Furthermore, the surgeon stated that he has continued and will continue to use cor-knot® devices and fasteners.The root cause of this patient's tragic demise will likely never be fully known.Although we have very little information at this time, the proper use of a cor-knot® titanium fastener to mechanically secure 2-0 polyester suture for the approximation of soft tissue and prosthetic material is highly likely to provide more than ample security for permanently holding this suture together.A failure of a titanium fastener under these conditions or any other related clinical conditions has never been reported despite having over 17.4 million titanium fasteners in over 1,073,000 cardiac surgery patients over the past fifteen years in over 70 countries.Based on the exceptionally reliable history of the use of titanium fasteners to fasten sutures in surgery and the recognized potential risks of cardiac surgery, we believe that the outcome experienced by this patient was very unlikely to be caused by a failure of the titanium fastener or the cor-knot® mis device to perform as intended.The information provided in this form is based on what is reasonably known to us after contacting the user facility/initial reporter and also includes information in our possession and information that we were able to obtain by analysis of the type of device.

Brand Name
COR-KNOT
Common Device Name
COR-KOT MIS DEVICE
Manufacturer (Section D)
LSI SOLUTIONS, INC.
7796 victor mendon road
victor NY 14564
Manufacturer (Section G)
LSI SOLUTIONS, INC.
7796 victor mendon road
victor NY 14564
Manufacturer Contact
christopher miller
7796 victor mendon road
victor, NY 14564
5858696665
MDR Report Key21699381
Report Number1320468-2025-00001
Device Sequence Number15453816
Product Code HCF
UDI-Device Identifier00850200006100
UDI-Public00850200006100
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K100593
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number030800
Device Lot Number3912948
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2025
Initial Report FDA Received Date03/26/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown